Wisconsin, 2024

Funnel Clouds in Wisconsin, August 1, 2024

August 1, 2024 · NWS MKX · 3 events in 3 counties and zones

The passage of weak low pressure and its cold front led to numerous thunderstorms across southern WI. Several funnel clouds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The passage of weak low pressure and its cold front led to numerous thunderstorms across southern WI. Several funnel clouds were reported. No tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 1, 1:57 PM CST, 3 minutes earlier. Its key messages:

  • Showers and storms are likely this afternoon into the evening, with a lingering chance for a few showers and storms overnight. Some of the storms could be strong and also produce heavy rainfall this afternoon and evening.
  • A few showers and storms linger into Friday morning, with dry weather then likely through Saturday.
  • Uncertainty for storm trends for the latter portion of the weekend/early next week, but the potential for heavy rainfall is there for Monday or Tuesday.
Area forecast discussion, Aug 1, 1:57 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
257 PM CDT Thu Aug 1 2024

.KEY MESSAGES...

- Showers and storms are likely this afternoon into the evening,
  with a lingering chance for a few showers and storms
  overnight. Some of the storms could be strong and also
  produce heavy rainfall this afternoon and evening.

- A few showers and storms linger into Friday morning, with dry
  weather then likely through Saturday.

- Uncertainty for storm trends for the latter portion of the
  weekend/early next week, but the potential for heavy rainfall
  is there for Monday or Tuesday.

&&

.SHORT TERM...
Issued 257 PM CDT Thu Aug 1 2024

Tonight through Friday night:

Showers and storms continue to develop within an area of warm
air advection aloft this afternoon, mainly across the northern
half of the forecast area. Thinking that another round of storms
will develop by later afternoon in the western forecast area
towards the approaching trough axis and along a weak surface
frontal boundary.

Though there will be plenty of instability to work with this
afternoon into evening, mid level lapse rates and overall wind
profiles aren't very concerning for severe potential. Could see
some stronger winds with heavier downpours though, with
localized heavy rainfall also a concern given precipitable water
values pushing 2 inches and slow storm movements.

The stronger storms will wind down by around mid-evening as
daytime heating is lost, though a chance for showers and a few
storms will linger overnight into early Friday as the trough
slowly moves through. Should see enough clearing by Friday
afternoon for high temps back into the 80s across the forecast
area.

DDV

&&

.LONG TERM...
Issued 257 PM CDT Thu Aug 1 2024

Saturday through Thursday:

Dry weather is expected Saturday under high pressure, with highs
into the mid/upper 80s most places. Could see a few spots crack
90 given plenty of sunshine and light winds. Dewpoints will be a
touch lower into the mid to upper 60s, but high enough to keep
it feeling fairly uncomfortable when combined with the light
winds and sunshine.

Could see a few showers/storms on Sunday as deeper moisture
returns to the area and a weak wave moves through. There will be
a higher chance for showers and storms Monday into Tuesday as
moisture continues to increase and a stronger low moves through
the region. Highs will be in the 80s again Sunday, but will
likely not get out of the 70s Monday and Tuesday given the
current expected track of the low just south of Wisconsin.

Drier weather is expected for Wednesday and Thursday under high
pressure, with temps likely staying a bit below normal for early
August.

DDV

&&

.AVIATION...
Issued 257 PM CDT Thu Aug 1 2024

An approaching trough will continue to kick off more
showers/storms this afternoon into the evening. A few storms
could be stronger with some hail and gusty winds, with locally
heavy rainfall also a concern. Showers will likely linger
overnight into Friday morning as the trough swings through, with
some thunder possible at times. Lower ceilings will be possible
with the trough passage overnight in to Friday morning, with
clearing skies expected in the afternoon. Additionally, light
southerly winds ahead of the trough today will become northerly
on Friday between the departing trough and an approaching high.

DDV

&&

.MARINE...
Issued 257 PM CDT Thu Aug 1 2024

Low pressure will continue to approach from this afternoon and
will cross the lake this evening, bringing a chance of showers
and storms. Additionally, south to east winds today will become
northerly and a bit breezier Friday behind the departing low and
ahead of high pressure building in from the Northern Plains.
The high will gradually move through over the weekend, bringing
a return of somewhat lighter winds to the lake.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 1, 1:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
228 PM CDT Thu Aug 1 2024

WIZ046-047-051-052-056>060-062>072-021930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
228 PM CDT Thu Aug 1 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely this afternoon into the evening, with a
lingering chance for lightning overnight. A few storms this
afternoon may be strong to severe with small hail and gusty winds
the main concerns. Locally heavy rainfall will be possible as
well.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance for thunderstorms on Friday morning, but they
are not expected to be strong or severe.

There are chances for thunderstorms from Sunday through Wednesday,
but confidence remains low regarding the timing and strength of
any storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Heavy
rainfall reports of over 1 inch will be appreciated.

LMZ643>646-021930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
228 PM CDT Thu Aug 1 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon into evening
with some gusty winds and heavy rainfall possible at times.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms will be possible Friday morning and then off and on
early next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
228 PM CDT Thu Aug 1 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms today, mainly across the
southern half of Lake Michigan. Some storms could be strong with
heavy rainfall and brief gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There are chances for thunderstorms Friday, mainly in the morning.
There is a chance for storms early next week as well.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 1, 1:11 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
211 PM CDT Thu Aug 1 2024

WIZ058-059-011945-
Dodge WI-Washington WI-
211 PM CDT Thu Aug 1 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WASHINGTON AND
EASTERN DODGE COUNTIES THROUGH 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iron Ridge, or near Horicon, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Bend, Hartford, Mayville, Horicon, Juneau, Theresa, Hustisford,
Iron Ridge, Addison, Rubicon, Lebanon, Woodland, Neosho, Clyman,
Kekoskee, Nenno, Allenton, Knowles, Nabob, and Saint Lawrence.

This includes the following highways...
 Wisconsin Highway 26 near mile marker 53.
 Interstate 41 between mile markers 70 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4322 8858 4334 8877 4360 8850 4344 8821
TIME...MOT...LOC 1911Z 218DEG 19KT 4338 8853

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

QUIGLEY

The radar

The Milwaukee radar (KMKX), 46 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Dodge

When
August 1, 2:00 PM CST
Where
Dodge County, 3.15 mi NNE of Rubicon
Reported by
Public
Coordinates
43.370, -88.440

Multiple phone calls reporting a funnel cloud north of Rubicon. A picture and video of the storm revealed a funnel cloud.

Funnel Cloud, Sauk

When
August 1, 3:36 PM CST
Where
Sauk County, 3.51 mi E of Baraboo Bell Arpt
Reported by
Public
Coordinates
43.520, -89.700

A funnel cloud reported between Wisconsin Dells and Baraboo.

Funnel Cloud, Green Lake

When
August 1, 4:41 PM CST
Where
Green Lake County, 0.5 mi W of Berlin
Reported by
Public
Coordinates
43.970, -88.940

Funnel clouds reported in northern Green Lake County.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202842, 1202843, 1202844.